MAUDE Adverse Event Report: SYNTHES MONUMENT TAP/REAMER FOR TROCHANTERIC FIXATION NAIL SCREW; TAP, BONE

SYNTHES MONUMENT TAP/REAMER FOR TROCHANTERIC FIXATION NAIL SCREW; TAP, BONE
Catalog Number 357.430
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Dhr review for part: #357.430 -synthes lot # pe00651.Ncr (b)(4) was issued on item 357.430-lot # pe00651.Item lot quantity received was 59 units.A total of 9 parts were removed from finished goods.A 100% of the parts were inspected for cosmetic issues due to rust.These 9 parts were returned to the supplier.Review of the device history records(s) showed that there are no potential issues during the manufacture of the product that would contribute to this complaint condition.Release to warehouse date: 06/17/2011, supplier: (b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a trochanteric fixation nailing for a left intertrochanteric fracture on (b)(6) 2017, the surgeon was using the tap/reamer for trochanteric fixation nail screw to make a path for the trochanteric fixation nail screw threads, when the handle to the tap/reamer broke.The tap/reamer was halfway in the patient when the breakage occurred.There were no fragments from the breakage.A pair of competitor's vice grips was used to grab the shaft of the tap/reamer where the breakage occurred and the surgeon was able to back out the tap/reamer without incident.There was a five (5) minute surgical delay to obtain the vice grips and remove the broken tap/reamer.Routine intraoperative x-rays were taken as standard for the procedure.Although the handle to the tap/reamer broke while halfway in the patient, the surgeon was able to prepare the correct pathway for insertion of the trochanteric fixation nail screw.There was no patient harm.The patient was reported as stable and the procedure was completed successfully.Concomitant devices reported: blade guide sleeve (part 357.369, lot number unknown, quantity 1), guide wire (part number unknown, lot number unknown, quantity 1), nail (part number unknown, lot number unknown, quantity 1), 11.0mm ti troch fixation nail screw/95mm - sterile (part 04.032.095s, lot number unknown, quantity 1), competitor's vice grips (part number unknown, lot number unknown, quantity 1).This report is for one (1) tap/reamer for trochanteric fixation nail screw.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Pd investigation summary: the 357.430, lot number pe00651, tap/reamer for trochanteric fixation nail screw was returned with the handle detached from the shaft and it was reported that the handle to the tap/reamer broke intraoperatively during manufacture, the handle is laser weld and sealed onto the shaft.The 357.430 tap/reamer for trochanteric fixation nail screw is an instrument used in the tfn system.The instrument is intended to prepare a pathway for tfn screws in dense bone.The balance of the returned instrument is fairly worn.There are scratches and discoloration along the length of the instrument.A visual inspection, dhr review, and drawing review were performed as part of this investigation.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the handle is already dissembled from the shaft.This complaint is confirmed device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
TAP/REAMER FOR TROCHANTERIC FIXATION NAIL SCREW
Common Device Name
TAP, BONE
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6711227
Report Number1719045-2017-10650
Device Sequence Number16195723
Product Code HWX
UDI-Device Identifier10886982196477
UDI-Public(01)10886982196477(10)PE00651
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.430
Device Lot NumberPE00651
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2017
Initial Date Received by Manufacturer 06/17/2017
Supplement Date Received by Manufacturer07/24/2017
Initial Report FDA Received Date07/13/2017
Supplement Report FDA Received Date07/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1